Hail, Hinds
- When
- May 2, 1:29 PM CST to 1:32 PM CST
- Where
- Hinds County, 3.19 mi SSE of Morgans to 1.36 mi SW of Terry
- Measured
- 0.75 in hail
- Reported by
- Newspaper
- Coordinates
- 32.059, -90.355
A large and powerful storm system brought several rounds of severe weather to a large section of the Central United States. The Central Plains were hit hard on Thursday, May 1st, while the Mid-South and Lower Mississippi River Valley were impacted on Friday, May 2nd into the early morning hours of May 3rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
A large and powerful storm system brought several rounds of severe weather to a large section of the Central United States. The Central Plains were hit hard on Thursday, May 1st, while the Mid-South and Lower Mississippi River Valley were impacted on Friday, May 2nd into the early morning hours of May 3rd. As this severe weather episode evolved over the National Weather Service Jackson, MS service area, several tornadoes occurred, along with large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 2, 10:20 AM CST, 3 hours 9 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1120 AM CDT FRI MAY 2 2008
...A SIGNIFICANT WEATHER EVENT POSSIBLE LATE THIS AFTERNOON AND INTO
THE OVERNIGHT HOURS...
.DISCUSSION...NOT TOO MUCH HAS CHANGED IN THINKING ABOUT THE SEVERE
RISK. A MODERATE RISK FOR SEVERE STORMS STILL EXISTS ACROSS THE
DELTA WHILE A SLIGHT RISK FOR SEVERE WEATHER ENCOMPASSES THE REST OF
THE CWA. ALL THE INGREDIENTS SEEM TO BE LINING UP FOR A SIGNIFICANT
SEVERE WEATHER EPISODE ACROSS PORTIONS OF THE CWA...ESPECIALLY
ACROSS THE NORTHWEST. IT IS THIS AREA THAT LOOKS TO HAVE THE BEST
COMBINATION OF INSTABILITY...SHEAR AND FORCING THIS AFTERNOON AND
COULD SEE ALL MODES OF SEVERE WEATHER.
SO FAR THIS MORNING...A LINE OF STORMS CONTINUES TO SLOWLY MOVE
THROUGH CENTRAL AR AND INTO NORTHWESTERN MS. THIS IS A BROKEN LINE
AND IS EXPECTED TO SLOW DOWN THROUGH THE DAY WHICH WILL ALLOW OUR
CWA TO CONTINUE TO WARM UP AND DESTABILIZE. WELL AHEAD OF THIS LINE
A WEAK GRAVITY WAVE IS MOVING THROUGH OUR CWA AND HELPING TO DEVELOP
SHOWERS AND ISOLATED WEAK THUNDERSTORMS. THIS WAVE WILL CONTINUE TO
PUSH EAST INTO AN ENVIRONMENT THAT IS NOT AS UNSTABLE AS THE WEST SO
I AM NOT EXPECTING TOO MUCH WITH THIS. JUST AHEAD OF THE LINE A FEW
STORMS COULD DEVELOP THIS AFTERNOON AND QUICKLY BECOME SEVERE. THESE
STORMS WOULD HAVE A GOOD CHANCE OF BECOMING SUPERCELLULAR...
ESPECIALLY ACROSS THE DELTA. THIS WOULD PROVIDE AN ENHANCED RISK OF
TORNADOES AND VERY LARGE HAIL THIS AFTERNOON AND EARLY EVENING.
ACROSS THE REST OF THE CWA THERE IS THE CHANCE WE COULD SEE ISOLATED
TO SCATTERED CONVECTION WHICH COULD BECOME SEVERE BUT A CAP WILL
LIKELY BE IN PLACE WHICH WILL HELP KEEP THINGS MOSTLY QUITE UNTIL
LATE THIS EVENING AND TONIGHT AS THE FRONT AND THE UPPER LEVEL
SUPPORT GETS CLOSER. AS WE MOVE INTO THE EVENING AND OVERNIGHT HOURS
THINGS WILL BEGIN TO COOL ALOFT AS UPPER LEVEL SUPPORT MOVES IN.
THIS WILL GET THE BROKEN SQUALL LINE TO FILL IN BRINGING MORE OR A
DAMAGING WIND THREAT. THIS COULD ALSO ALLOW A FEW STORMS TO DEVELOP
AHEAD OF THE FRONT.
OUTSIDE THE SEVERE RISK IS HEAVY RAIN...AND THIS IS LOOKING TO BE A
BIG CONCERN. THE STEERING WINDS WILL BEGIN TO PARALLEL THE FRONT
MORE AND MORE OVERNIGHT. THIS WILL CAUSE THE SQUALL LINE TO MOVE
SLOW...UNLESS WE CAN GET A STRONG COLD POOL TO DEVELOP AND HELP PUSH
THE FRONT SOUTH. THE LATEST GFS IS TRYING TO SHOW THIS ACROSS THE
NORTH CENTRAL AND NORTHEAST HELPING TO PUSH CONVECTION SOUTH ACROSS
EASTERN MS. THAT SAID IT LOOKS QUITE LIKELY THAT THE FRONT WILL HANG
UP ACROSS THE SOUTHWEST TONIGHT AND EARLY TOMORROW SETTING THE STAGE
FOR QUITE A BIT OF RAIN ACROSS WRN/SWRN AND CENTRAL MS.
&&
.AVIATION...
TIMING OF THIS EVENT WILL BE DIFFICULT TODAY...SO MANY UPDATES WILL
BE NEEDED. AREA OF LOW CLOUDS WAS BREAKING UP...LOOKING FOR MOSTLY
MID LEVEL CLOUDS SHORTLY AFTER SUNRISE. SHOWERS AND THUNDERSTORMS
SHOULD MOVE INTO GLH IN THE 15-19Z TIME FRAME...MAYBE 17-22Z FOR GWO
AND 20-24 FOR GTR. FOR JAN/MEI IT WILL BE CLOSER TO 00Z. HBG MAY SEE
SHOWER AND THUNDERSTORM ACTIVITY IN THE LATE AFTERNOON...IF RAIN
DEVELOPS ALONG THE COAST AND MOVES NORTH. WILL KEEP THE
THUNDERSTORMS IN THE TEMPO GROUPS THROUGH THE PERIOD AND MAY HAVE TO
GO WITH MORE PROB GROUPS FOR JAN/MEI/HBG WITH THE UNCERTAINTY IN THE
TIMING ON STORM DEVELOPMENT. RAIN SHOULD END AT GLH/GWO 12-15Z
SATURDAY...15-18Z JAN/GTR AND 18-21 FOR MEI/HBG. WINDS WILL BE HIGH
AGAIN TODAY AT ALL SITES. GLH/GWO SHOULD SEE SUSTAINED WINDS AS HIGH
AS 22KTS AND GUSTS TO NEAR 35KTS. THE REST OF THE AREA SHOULD BE IN
THE 15 TO 25 KTS...WITH GUSTS TO NEAR 30KTS. ALTHOUGH THE GUSTS MAY
SUBSIDE AFTER SUNSET...SUSTAINED WINDS NEAR 15KTS WILL CONTINUE
UNTIL AFTER THE BOUNDARY PASSES EARLY SATURDAY MORNING THROUGH THE
AFTERNOON. 07
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 85 64 85 53 / 60 78 59 0
MERIDIAN 86 64 85 52 / 57 76 62 2
VICKSBURG 85 63 84 53 / 60 79 44 0
HATTIESBURG 85 67 84 56 / 56 72 67 9
NATCHEZ 85 66 85 55 / 59 78 57 0
GREENVILLE 83 60 83 51 / 75 84 22 0
GREENWOOD 83 62 83 51 / 74 82 30 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY FROM 10 AM THIS MORNING TO 9 PM CDT THIS
EVENING FOR MSZ026>033-036>039-042>066-072>074.
WIND ADVISORY FROM 10 AM THIS MORNING TO 9 PM CDT THIS EVENING
FOR MSZ018-019-025-034-035-040-041.
LA...LAKE WIND ADVISORY FROM 10 AM THIS MORNING TO 9 PM CDT THIS
EVENING FOR LAZ015-016-023>026.
WIND ADVISORY FROM 10 AM THIS MORNING TO 9 PM CDT THIS EVENING
FOR LAZ007>009.
AR...WIND ADVISORY FROM 10 AM THIS MORNING TO 9 PM CDT THIS EVENING
FOR ARZ074-075.
&&
CABHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 631 AM CDT FRI MAY 2 2008 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 031145- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 631 AM CDT FRI MAY 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TODAY AND TONIGHT THE PRESSURE GRADIENT REMAINS TIGHT ACROSS THE REGION. BY MID MORNING...WIND ACROSS THE AREA WILL BE SUSTAINED FROM 15 TO 25 MPH...WITH GUSTS APPROACHING 40 MPH. THE STRONGEST WINDS WILL BE OVER THE NORTHWEST PORTIONS OF THE AREA...GENERALLY NORTH AND WEST OF A LINE FROM GREENWOOD TO VICKSBURG TO BASTROP LOUISIANA. A WIND ADVISORY IS IN EFFECT FOR THIS AREA UNTIL 9 PM. FOR THE REST OF THE REGION...A LAKE WIND ADVISORY IN EFFECT UNTIL 9 PM. ISOLATED TO SCATTERED SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. A LINE OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED ALONG A PRE- FRONTAL TROUGH...AHEAD OF A STRONG COLD FRONT APPROACHING THE REGION. AS THE LINE TRACKS EAST...WINDS...MOISTURE AND INSTABILITY WILL INCREASE ACROSS THE ARKLAMISS. INCREASING WINDS AND INSTABILITY OVER THE WESTERN PORTIONS OF THE AREA THIS AFTERNOON MAY LEAD TO ISOLATED SEVERE STORMS ACROSS THE MISSISSIPPI RIVER DELTA REGION. AS THE BOUNDARY MOVES INTO THE REGION THIS EVENING...SCATTERED SEVERE STORMS WILL BE POSSIBLE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN RISKS THIS AFTERNOON AND EVENING. HOWEVER...A FEW TORNADOES WILL ALSO BE POSSIBLE WITH ANY DISCRETE CELL DEVELOPMENT. THE LINE OF STORMS WILL SLOWLY TRACK SOUTH AND EAST THROUGH THE AFTERNOON AND EVENING. STRONG SOUTHERLY WINDS WILL CONTINUE TO BRING PLENTY OF MOISTURE INTO THE AREA. THE BOUNDARY WILL LIKELY STALL ALONG THE NATCHEZ TRACE THIS EVENING. AS SHOWERS AND THUNDERSTORMS DEVELOP IN THE MOISTURE RICH ATMOSPHERE AND TRACK NORTHEAST...VERY HEAVY RAINFALL MAY BE PRODUCED IN SHORT PERIODS OF TIME. THE POTENTIAL FOR HEAVY RAIN AND PONDING WILL BE OF GREAT CONCERN. THE POTENTIAL FOR SEVERE STORMS WILL DECREASE AS THE BOUNDARY MOVES SOUTH AND EAST THROUGH THE ARKLAMISS. HOWEVER...ISOLATED SEVERE STORMS WILL BE POSSIBLE FOR THE SOUTH AND EASTERN PORTIONS OF THE AREA THROUGH FRIDAY NIGHT AS THE BOUNDARY MOVES THROUGH THE REGION. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN RISKS. HEAVY RAIN AND PONDING WILL ALSO REMAIN OF CONCERN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERE STORMS MAY LINGER INTO SATURDAY MORNING OVER EAST AND SOUTHEAST. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY CONCERNS. THE BOUNDARY WILL SLOWLY MOVE INTO THE SOUTHEAST OVERNIGHT. STRONG WINDS ALOFT AND PLENTY OF MOISTURE WILL LEAD TO ISOLATED STRONG TO SEVERE STORMS THROUGH SATURDAY MORNING. OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEEDED THIS AFTERNOON THROUGH SATURDAY MORNING. OTHERWISE...ACTIVATION IS NOT EXPECTED THROUGH NEXT THURSDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 138 PM CDT FRI MAY 2 2008 MSZ054-062-021925- LINCOLN MS-COPIAH MS- 138 PM CDT FRI MAY 2 2008 ...STRONG THUNDERSTORM OVER NORTHERN LINCOLN COUNTY MOVING INTO SOUTHERN COPIAH COUNTY... A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES SOUTHWEST OF WESSON AT 138 PM CDT...MOVING NORTHEAST AT 24 MPH. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN COPIAH AND LINCOLN COUNTIES...INCLUDING THE CITY OF HAZLEHURST...SHOULD MONITOR THIS STORM CLOSELY. AEC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 146 PM CDT FRI MAY 2 2008 LAZ026-MSZ060-021930- CONCORDIA LA-ADAMS MS- 146 PM CDT FRI MAY 2 2008 ...STRONG THUNDERSTORM OVER CONCORDIA PARISH MOVING INTO ADAMS COUNTY... A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 5 MILES NORTH OF DEER PARK AT 146 PM CDT...MOVING NORTHEAST AT 21 MPH. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN ADAMS AND CONCORDIA PARISHES...INCLUDING THE CITIES OF FERRIDAY...NATCHEZ AND VIDALIA...SHOULD MONITOR THIS STORM CLOSELY. AEC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 211 PM CDT FRI MAY 2 2008 MSZ054-021955- COPIAH MS- 211 PM CDT FRI MAY 2 2008 ...STRONG THUNDERSTORM OVER NORTHEAST COPIAH COUNTY... A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 4 MILES WEST OF GALLMAN AT 211 PM CDT...MOVING NORTHEAST AT 15 MPH. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN COPIAH COUNTY...INCLUDING THE CITIES OF CRYSTAL SPRINGS AND HAZLEHURST...SHOULD MONITOR THIS STORM CLOSELY. AEC
The Jackson/Brandon,MS radar (KDGX), 43 km away, was scanning. The volume nearest the first event began at 19:28 UTC.
25 thunderstorm wind, 14 hail, 4 tornado, 1 lightning, 1 flash flood. Local standard time, as filed.
A swath of penny sized hail fell from a long lived supercell which produced a tornado along the Washington/Bolivar line and then another tornado Between Benoit and Cleveland.
Spotters viewed this tornado on the ground just west of Winterville and Lamont. The tornado had a little debris which was thrown across a field just west of Highway 1. The tornado was only on the ground between 2 and 3 miles with maximum winds around 85 mph. The tornado did cross into extreme southwest Bolivar County from far northwest Washington County.
Spotters viewed this tornado on the ground just west of Winterville and Lamont. The tornado had a little debris which was thrown across a field just west of Highway 1. The tornado was only on the ground between 2 and 3 miles with maximum winds around 85 mph. The tornado did cross into extreme southwest Bolivar County from far northwest Washington County.
Numerous hardwood trees were snapped and uprooted along the path along with some power lines snapped in one location. Maximum winds were around 105 mph.
Five air conditioning units were damaged by lightning which struck the Bolivar County Correctional Facility. All the units had to be replaced.
Repetitive thunderstorms produced locally heavy rain between 4 and 6 inches across the northern half of Bolivar County. This rainfall flooded numerous fields with standing water covering large portions of farmland. This high water damaged and killed many crops which had to be replanted.
A portion of a metal awning was blown off at a gas station.
A few trees were blown down near Six Mile Lake, one large tree was down across the highway just north of Money.
A few power lines were blown down.
This tornado briefly touched down near Morgan City. Numerous hardwood trees were snapped and uprooted along the short path. The most intense damage occurred in a pecan grove just north of the Yazoo River. One large tree fell on a house causing significant damage. Maximum winds were around 105 mph.
A few trees were blown down, one tree blocked a portion of Highway 8.
Scattered trees were blown down across a large portion of central Carroll County.
Numerous large limbs were blown down around Holly Bluff.
Multiple trees were blown down along Grange Ferry and Fisher Ferry Roads on the south side of Vicksburg.
Several trees were blown down on power lines.
A couple trees were blown down, one on Jack Boot Road and the other blocking Highway 429.
A couple trees were blown down, one blocked a portion of Highway 427.
Several trees were blown down on power lines.
Numerous large limbs were blown down around Oak Vale.
One large pecan tree was blown down across Highway 531 along with numerous large limbs.
A few trees were blown down near Burns.
A couple of trees were blown down near the Leaf River.
A few trees were blown down.
A couple of trees were blown down, one along Sunset Road.
Several trees were blown down around town.
Several trees were blown down along County Road 1915 just east of Stringer.
Several trees were blown down across northwest Clarke County. A few were down along I-50 just west of Enterprise and others were down across roads around Stonewall.
A couple trees were blown down in West Hattiesburg.
Scattered trees were blown down across the southern portion of Jones County. One large tree was across Moselle Road.
A few trees were blown down across area roads.
Several trees were blown down along with some downed power lines and power poles. Damage occurred along Browns Bridge Road and around Elks Lake.
Numerous trees were blown down around Ovett and the Landrum Community. One was down on a mobile home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2008Every state in 2008This day in weather historyThe tornado archive for Mississippi, 2008Warnings in Mississippi, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101423, 101424, 101425, 101426, 101427, 101630, 101631, 101633, 101437, 101438, 101634, 102995, 103056, 103048, 103072, 103123, 103078, 103117, 103115, 103111, 103120, 103125, 103130, 103127, 103128, 103132, 103467, 103473, 103486, 103489, 103491, 103495, 103497, 103499, 103507, 103509, 103512, 103514, 103516, 103522, and more.